MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 4MAX REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 4MAX REPERFUSION CATHETER; NRY
Catalog Number 4MAXC
Medical Device Problem Codes Kinked (1339); Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/10/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure using a penumbra system 4max reperfusion catheter (4max).During the procedure, the physician advanced the 4max through a non-penumbra sheath and then attempted to advance a veloicty delivery microcatheter (velocity) through the 4max.However, the velocity was unable to advance through the 4max.Therefore, the physician removed the 4max and velocity from the patient and noticed that the 4max was kinked upon inspection.The procedure was then completed using a new 4max, the same velocity and the same non-penumbra sheath.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
The penumbra system 4max reperfusion catheter (4max) was kinked approximately 51.0 cm from the hub.The 4max was ovalized approximately 63.0 and 105.0 cm from the hub.The 4max was bent 17.0 and 89.0 cm from the hub.Evaluation of the 4max revealed damage at multiple locations along the catheter shaft.The 4max kink was confirmed during evaluation and likely contributed to the inability to advance the velocity, as experienced by the physician.Further evaluation revealed ovalizations and bends in the 4max catheters.The ovalizations were likely a result of repeated attempts to manipulate the kinked 4max prior to removal for inspection.The bends in the 4max were likely incidental and likely occurred during packaging for return to penumbra.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SYSTEM 4MAX REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6024801
Report Number3005168196-2016-01450
Device Sequence Number270645
Product Code NRY
UDI-Device Identifier00814548012414
UDI-Public00814548012414
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K133317
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/13/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date05/26/2019
Device Catalogue Number4MAXC
Device Lot NumberF69510
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/13/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 09/13/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date10/12/2016
Supplement Report FDA Received Date11/17/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1